Home » Frequently asked Questions on Health » Can medicines lead to a rise in the liver enzymes?

Can medicines lead to a rise in the liver enzymes?

Q: I am a 62 years old man. My liver profile is as follows: AST/SGOT – 1870, alkaline phosphatase – 1820, total cholesterol – 117, HDL – 22, LDL - 66. I was taking Zetia 10 mg 3 times a week & had no problems. My cholesterol was 204. My doctor put me on Lipitor 10 mg everyday & Zetia 10 mg every day (this is when all my AST/SGOT results went sky high). I did scans and other tests, which were all normal. Please help.

A:Zetia is the brand name of a medicine called ezetimibe. It can cause hepatitis as well as rise in AST and ALT. Lipitor is the brand name of atorvastatin. It can also result in the rise of enzymes such as ALT, CPK etc. Since you are taking both the medicines, it is very difficult to determine whether the rise in transminases is due to one or the other or both medicines. In any case, in the presence of persistent high values of ALT/AST/AP, we do not administer any of these drugs. Why not try non-pharmacological methods (such as exercise) of reducing lipids. Your total cholesterol of 204 so not so high as to warrant aggressive medication. I hope you are taking dietary measures also because these medicines are adjunct to diet control.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------